There are some disadvantages with recording on an electronic health record that can lead to errors, near misses, and adverse events. The first one we will discuss is alarm fatigue; this can cause errors, near misses and adverse events. With many HIS systems set up to alert the nurse with safety pop-ups and notifications, the nurse can become desensitized to them. After many of the same alerts, the nurse may end up simply clicking through these just to get the job done. Nurses bypassing or ignoring the features of these built-in safety alerts may feel like it is okay to bypass them simply because there was a way around the block. This is why its important to ensure the best possible system, but always remind nurses to use their own critical thinking and not rely on the system solely. We have all heard to “to err is human,” this is true even when using a smart system such as electronic charting. A human factor that can lead to errors is when a human in one department has to enter the information into the electronic health record and does so incorrectly. For example, a lab technician is to enter the results of a prothrombin time for a patient that is taking anticoagulants. If the lab person enters the information incorrectly, the nurses and physicians see the results and assume they are correct. The physician decides to increase the dose without realizing the patient is already in a therapeutic range thus causing a possible catastrophe for the patient that can bleed to death. A near miss or close call is a confluence of errors, but fortunately, the patient is not harmed. In the same scenario above, the lab technician again enters the incorrect lab for prothrombin time into the electronic health system. However, in this near miss instance, the nurse on the floor uses her critical thinking and notices the number is hugely different than the last draw and questions the results. She suggests the doctor order for a redraw of the lab, the second draw is completed and the correct PT time is entered into the system. The correct range is within the normal ranges for this medication and the patient is in the therapeutic range. No dose is changed for this patient and the patient remains safe. The lab technician admits to multitasking and had inadvertently switched two patients results in the system. Adverse event occurs when there is unintended and sometimes harmful occurrences that are associated with the use of medicines or medical devices. Let’s use the same scenario. The lab technician inputs a lower than the actual number for the prothrombin time, the doctor and nurse do not question the order. The patient gets an increased dose of the Warfarin and is released home. The patient dies from an internal bleed. Because the patient died, this is an adverse event that was created by human error.
You've reached the end of your free preview.
Want to read all 6 pages?
- Spring '16
- Nursing, Electronic health record, lab technician